Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Sep 6, 2018, 8:06 AM CDT for Reno County, Rice County, Kansas. It took effect at Sep 6, 2018, 5:05 PM CDT. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 8:06 AM CDT (13:06 UTC)
- In effect from
- Sep 6, 2018, 5:05 PM CDT
- Expired
- Sep 7, 2018, 8:32 AM CDT
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cow Creek (KS) at Lyons (LYNK1). The gauge peaked at 18.18 ft at Sep 6, 2018, 11:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 24.7 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07143300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
651
WGUS43 KICT 061307
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
806 AM CDT Thu Sep 6 2018
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Cow Creek Near Lyons affecting Reno and Rice Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC155-159-070305-
/O.NEW.KICT.FL.W.0008.180908T0600Z-180909T0000Z/
/LYNK1.1.ER.180908T0600Z.180908T0600Z.180908T1200Z.NO/
806 AM CDT Thu Sep 6 2018
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Cow Creek Near Lyons.
* From late Friday night until Saturday evening.
* At 7:45 AM Thursday the stage was 17.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage early
Saturday morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom
land agricultural areas occurs, especially along the right bank.
Possible flooding of county roads 6 miles southeast of Lyons may
take place on sections of 20th Road and on 22nd Road.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Lyons 18.0 17.4 Thu 08 AM 17.9 18.0 17.6
&&
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847
$$4 follow-up statements
770
WGUS83 KICT 061843
FLSICT
Flood Statement
National Weather Service Wichita KS
143 PM CDT Thu Sep 6 2018
...The flood warning continues for the following river in Kansas...
Cow Creek Near Lyons affecting Reno and Rice Counties.
...The flood warning continues for the following river in Kansas...
Cow Creek near Hutchinson affecting Reno and Rice Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC155-159-070843-
/O.EXT.KICT.FL.W.0008.180907T0600Z-180909T0000Z/
/LYNK1.1.ER.180907T0600Z.180907T1200Z.180908T1200Z.NO/
143 PM CDT Thu Sep 6 2018
The Flood Warning continues for
The Cow Creek Near Lyons.
* From late tonight until Saturday evening.
* At 1:30 PM Thursday the stage was 17.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and
continue to rise to near 18.1 feet by Friday morning. The river
will fall below flood stage by Saturday morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom
land agricultural areas occurs, especially along the right bank.
Possible flooding of county roads 6 miles southeast of Lyons may
take place on sections of 20th Road and on 22nd Road.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Lyons 18.0 17.8 Thu 01 PM 18.1 18.0 17.5
&&
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847
$$
KSC155-159-070843-
/O.CON.KICT.FL.W.0006.000000T0000Z-000000T0000Z/
/HTCK1.1.ER.180906T1215Z.180909T0000Z.000000T0000Z.NO/
143 PM CDT Thu Sep 6 2018
The Flood Warning continues for
The Cow Creek near Hutchinson.
* Until further notice.
* At 1:15 PM Thursday the stage was 9.7 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.3 feet by
Saturday evening then begin falling.
* Impact...At 10.5 feet...There are numerous road closures northwest
of Hutchinson due to high water. Low water crossing on 43rd Street
just east of Pennington floods. Expect road closure on 43rd Street
between Pennington to Hendricks roads. Also 69th Street floods
between Wilson to Pennington roads. Then 50th Street floods between
Wilson and Pennington roads. Flooding occurs along Pennington Road
from Nickerson Blvd to 50th Avenue.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Hutchinson 9.5 9.7 Thu 01 PM 9.9 10.2 10.3
&&
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816
$$955
WGUS83 KICT 062029
FLSICT
Flood Statement
National Weather Service Wichita KS
329 PM CDT Thu Sep 6 2018
...The flood warning continues for the following river in Kansas...
Cow Creek Near Lyons affecting Reno and Rice Counties.
...The flood warning continues for the following river in Kansas...
Cow Creek near Hutchinson affecting Reno and Rice Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC155-159-071027-
/O.EXT.KICT.FL.W.0008.180906T2205Z-180909T1200Z/
/LYNK1.1.ER.180906T2205Z.180907T1200Z.180909T0000Z.NO/
329 PM CDT Thu Sep 6 2018
The Flood Warning continues for
The Cow Creek Near Lyons.
* From this afternoon until Sunday morning.
* At 3:00 PM Thursday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 18.3 feet by Friday morning. The river
will fall below flood stage by Saturday evening.
* Impact...At 18.5 feet...Flooding begins around the highway 14 river
bridge, located just south of Avenu O.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Lyons 18.0 17.9 Thu 03 PM 18.3 18.2 17.7
&&
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847
$$
KSC155-159-071027-
/O.CON.KICT.FL.W.0006.000000T0000Z-000000T0000Z/
/HTCK1.1.ER.180906T1215Z.180909T0000Z.000000T0000Z.NO/
329 PM CDT Thu Sep 6 2018
The Flood Warning continues for
The Cow Creek near Hutchinson.
* Until further notice.
* At 2:16 PM Thursday the stage was 9.8 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.3 feet by
Saturday evening then begin falling.
* Impact...At 10.5 feet...There are numerous road closures northwest
of Hutchinson due to high water. Low water crossing on 43rd Street
just east of Pennington floods. Expect road closure on 43rd Street
between Pennington to Hendricks roads. Also 69th Street floods
between Wilson to Pennington roads. Then 50th Street floods between
Wilson and Pennington roads. Flooding occurs along Pennington Road
from Nickerson Blvd to 50th Avenue.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Fri Sat Sun
Hutchinson 9.5 9.8 Thu 02 PM 9.9 10.2 10.3
&&
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816
$$
JAS796
WGUS83 KICT 070058
FLSICT
Flood Statement
National Weather Service Wichita KS
758 PM CDT Thu Sep 6 2018
...The flood warning continues for the following river in Kansas...
Cow Creek Near Lyons affecting Reno and Rice Counties.
...The flood warning continues for the following river in Kansas...
Cow Creek near Hutchinson affecting Reno and Rice Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC155-159-071458-
/O.EXT.KICT.FL.W.0008.000000T0000Z-180909T1500Z/
/LYNK1.1.ER.180906T2323Z.180907T1800Z.180909T0300Z.NO/
758 PM CDT Thu Sep 6 2018
The Flood Warning continues for
The Cow Creek Near Lyons.
* Until Sunday morning.
* At 7:31 PM Thursday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.4 feet by
early Friday afternoon. The river will fall below flood stage
Saturday before midnight.
* Impact...At 18.5 feet...Flooding begins around the highway 14 river
bridge, located just south of Avenu O.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Fri Sat Sun
Lyons 18.0 18.0 Thu 08 PM 18.4 18.1 17.4
&&
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847
$$
KSC155-159-071458-
/O.CON.KICT.FL.W.0006.000000T0000Z-000000T0000Z/
/HTCK1.1.ER.180906T1215Z.180909T1800Z.000000T0000Z.NO/
758 PM CDT Thu Sep 6 2018
The Flood Warning continues for
The Cow Creek near Hutchinson.
* Until further notice.
* At 7:15 PM Thursday the stage was 10.0 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.4 feet by
early Saturday morning and continue into early next week.
* Impact...At 10.5 feet...There are numerous road closures northwest
of Hutchinson due to high water. Low water crossing on 43rd Street
just east of Pennington floods. Expect road closure on 43rd Street
between Pennington to Hendricks roads. Also 69th Street floods
between Wilson to Pennington roads. Then 50th Street floods between
Wilson and Pennington roads. Flooding occurs along Pennington Road
from Nickerson Blvd to 50th Avenue.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Fri Sat Sun
Hutchinson 9.5 10.0 Thu 07 PM 10.2 10.3 10.4
&&
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816
$$156
WGUS83 KICT 071332
FLSICT
Flood Statement
National Weather Service Wichita KS
832 AM CDT Fri Sep 7 2018
...The flood warning is cancelled for the following river in
Kansas...
Cow Creek Near Lyons affecting Reno and Rice Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC155-159-071402-
/O.CAN.KICT.FL.W.0008.000000T0000Z-180909T1500Z/
/LYNK1.1.ER.180906T2323Z.180907T0401Z.180907T0804Z.NO/
832 AM CDT Fri Sep 7 2018
The Flood Warning is cancelled for
The Cow Creek Near Lyons.
* At 8:01 AM Friday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 3:04 AM Friday.
* Forecast...The river will continue to fall to 17.2 feet by Saturday
morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom
land agricultural areas occurs, especially along the right bank.
Possible flooding of county roads 6 miles southeast of Lyons may
take place on sections of 20th Road and on 22nd Road.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Lyons 18.0 17.9 Fri 8 AM 17.2 16.2 15.3
&&
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 6, 6:38 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 6, 6:38 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 AM CDT Thu Sep 6 2018 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Saturday night) Issued at 252 AM CDT Thu Sep 6 2018 Weak cold front that came through yesterday currently stretches from eastern MO into southwest OK. Meanwhile water vapor imagery shows an upper impulse over the four corners region with subtropical moisture plume, that has been in place the last several days, remaining across southeast KS. For today and tonight, feel fairly confident that the best precip chances will be for areas generally east of the Kansas Turnpike. This is where the higher swath of PW air will be situated along with what is left of a weakening cold front. High rainfall rates will remain likely with showers east of the Turnpike which may lead to some very localized flooding. Upper wave currently over the four corners region will move out across western Nebraska/nw KS on Fri and will slowly track southeast into Fri evening. At the same time, what is left of Gordon is expected to track slowly north over AR Fri and into the Ozark region Fri night into Sat morning. This feature will combine with weak surface front and approaching upper wave from the northwest to produce heavy rainfall across much of MO Fri night into Sat morning. Some of the heavier rainfall may clip far eastern KS. There remains good model agreement that the shortwave will track from northeast KS into the Missouri Valley on Sat, which will allow precip to end from west to east. By early Sat evening confidence is high that precip will finally be east of the forecast area. .LONG TERM...(Sunday through Wednesday) Issued at 252 AM CDT Thu Sep 6 2018 By Sun morning, shortwave will be approaching the Ohio Valley with additional upper energy tracking across southern Canada. Main theme will be for strong zonal flow from the Pacific northwest into the northern Plains, which will become more southwesterly as we approach mid week. This will result in a warming trend and a return to seasonal temps for Tue into Wed across the Plains. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 637 AM CDT Thu Sep 6 2018 Widespread IFR with patchy LIFR conditions are expected across the region this morning, gradually improving to high IFR or low MVFR by this afternoon. Hit-or-miss showers and thunderstorms are expected this afternoon and evening across southern and southeast Kansas. The main threats will be very heavy downpours which may reduce visibilities to patchy IFR or lower. Included VCTS at CNU and VCSH at ICT from 17-03z. Otherwise, conditions should gradually deteriorate to widespread IFR and patchy LIFR tonight once again, as diurnal cooling sets in amidst continued moist low- levels. Kleinsasser && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 67 76 65 / 30 30 40 40 Hutchinson 72 65 74 63 / 30 30 30 40 Newton 73 66 73 63 / 30 30 40 40 ElDorado 75 66 74 64 / 40 40 40 40 Winfield-KWLD 77 67 77 65 / 40 40 40 40 Russell 69 63 73 61 / 20 20 30 40 Great Bend 70 62 74 61 / 20 20 30 40 Salina 71 64 73 63 / 30 30 30 50 McPherson 72 64 73 63 / 30 30 30 40 Coffeyville 80 70 79 68 / 60 40 60 60 Chanute 78 68 76 66 / 50 40 50 60 Iola 77 68 75 66 / 50 50 50 60 Parsons-KPPF 79 69 78 67 / 50 40 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous weather outlook, Sep 6, 4:29 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 429 AM CDT Thu Sep 6 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 429 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Showers and a couple storms will be possible today, especially across southeast Kansas. The stronger showers and storms will produce high rainfall rates that may lead to some minor flooding. In addition, there is ongoing flooding from heavy rains over the last few days. So please refer to latest flood warnings for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and storm chances will remain in the forecast for Friday into Saturday morning. Southeast Kansas will have the greatest chance to see some flooding Friday afternoon through early Saturday morning. Flooding is expected to continue along the Cow Creek across Rice and Reno counties through at least Saturday. Use caution if traveling through this area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, Sep 6, 2:50 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD 7 N EL DORADO 37.92N 96.86W
09/06/2018 BUTLER KS LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTED FLOODING NEAR THE
INTERSECTION OF HIGHWAY 77 AND NW 75TH.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:05 PM CDT | Areal Flood Warning | ICT | Butler | 4 hr |
| Sep 5, 8:39 PM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 6 hr |
| Sep 5, 9:38 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Sep 5, 11:11 PM CDT | Areal Flood Warning | ICT | Butler | 11 hr |
| Sep 6, 2:46 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick | 7 hr |
| Sep 6, 3:42 AM CDT | River Flood Warning | ICT | Sumner | 10 hr |
| Sep 6, 9:57 AM CDT | Special Weather Statement | ICT | Montgomery | 48 min |
| Sep 6, 10:57 AM CDT | Areal Flood Warning | ICT | Montgomery | 3 hr |
| Sep 6, 12:23 PM CDT | Areal Flood Warning | ICT | Rice | 8 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.